EconPapers    
Economics at your fingertips  
 

Shrinkage estimation of semiparametric multiplicative error models

Christian Brownlees () and Giampiero Gallo ()

International Journal of Forecasting, 2011, vol. 27, issue 2, 365-378

Abstract: Within models for nonnegative time series, it is common to encounter deterministic components (trends, seasonalities) which can be specified in a flexible form. This work proposes the use of shrinkage type estimation for the parameters of such components. The amount of smoothing to be imposed on the estimates can be chosen using different methodologies: Cross-Validation for dependent data or the recently proposed Focused Information Criterion. We illustrate such a methodology using a semiparametric autoregressive conditional duration model that decomposes the conditional expectations of durations into their dynamic (parametric) and diurnal (flexible) components. We use a shrinkage estimator that jointly estimates the parameters of the two components and controls the smoothness of the estimated flexible component. The results show that, from the forecasting perspective, an appropriate shrinkage strategy can significantly improve on the baseline maximum likelihood estimation.

Keywords: Shrinkage; estimation; Forecasting; ACD; MEM; CV; FIC (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0169-2070(10)00102-0
Full text for ScienceDirect subscribers only

Related works:
Journal Article: Shrinkage estimation of semiparametric multiplicative error models (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfor:v:27:y::i:2:p:365-378

Access Statistics for this article

International Journal of Forecasting is currently edited by R. J. Hyndman

More articles in International Journal of Forecasting from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-11-15
Handle: RePEc:eee:intfor:v:27:y::i:2:p:365-378